Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 20, 2004, 3:58 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 3:58 PM CDT (20:58 UTC)
- Expired
- Apr 20, 2004, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 202058 SVRTOP KSC003-031-059-202145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 445 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF HARRIS...OR ABOUT 23 MILES SOUTHWEST OF OTTAWA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RICHMOND PRINCETON GREELEY RANTOUL LANE IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY IN SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3838 9564 3829 9559 3835 9507 3867 9507 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:40 PM CDT, 18 minutes earlier.
Area forecast discussion, Apr 20, 3:40 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT TUE APR 20 2004 .DISCUSSION... WELL DEFINED UPPER WAVE MOVING THROUGH EARLY THIS EVENING SHOULD BRING AN END TO CONVECTION OVER EASTERN COUNTIES WITH CLEARING THEREAFTER. NOT MUCH OF NOTE UNTIL WAA RETURNS LATER TMRW NIGHT WITH MOISTURE ONLY QUESTIONABLE QUANTITY FOR RESUMPTION OF RAIN. LARGE SYNOPTIC SCALE SYSTEM EFFECTING AREA BY THURSDAY WITH RAIN AND THUNDERSTORMS EXPECTED. CLOUDINESS WITH THIS SYSTEM SHOULD BRING AFTERNOON HIGHS BELOW SEASONAL NORMALS. BEST LIFT MOVES NORTHEAST OF AREA BY SATURDAY...BUT STILL A LINGERING CHANCE FOR BACKSIDE PCPN. MODELS NOT IN TOTAL AGREEMENT BY EARLY NEXT WEEK. SAME MODEL RUN TO RUN IS DIFFERENT TOO. E.G. EARLIER GFS RUNS HAD VERY COOL WEATHER EARLY NEXT WEEK INTO TUESDAY. BUT 12Z RUN IS WELL ABOVE NORMAL WITH TEMPERATURES AND MUCH LESS AMPLITUDE TO UPPER PATTERN. FOR NOW, INTEND TO NOT DEPART TOO FAR ABOVE SEASONAL NORMS. UNTIL OTHERWISE INDICATED, WILL KEEP IT DRY TOO. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 20, 1:00 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 100 PM CDT TUE APR 20 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-211000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 100 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS SHOULD BE LIMITED TO GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE THIS AFTERNOON...WITH LARGE HAIL THE MAIN THREAT. OTHER THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHEAST KANSAS THIS AFTERNOON. THE THREAT FOR SEVERE WEATHER COULD LINGER BRIEFLY INTO THE EVENING HOURS FOR AREAS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL MORE CHANCES FOR THUNDERSTORMS ACROSS THE AREA WEDNESDAY NIGHT INTO THE DAYTIME PERIOD SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS AT THIS TIME APPEARS TO BE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED MAINLY THIS AFTERNOON AND FOR A SHORT TIME INTO THE EARLY EVENING OVER PARTS OF EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.